Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 90, NWS Fort Worth, TX

June 29, 2004Johnson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 29, 2004, 6:15 PM CDT for Johnson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 6:15 PM CDT (23:15 UTC)
Expired
Jun 29, 2004, 9:15 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 26 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 292316
FFWFTW
TXC251-300215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
615 PM CDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 915 PM CDT

* AT 614 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER MUCH OF JOHNSON COUNTY. THE HEAVIEST RAINS AT 
  614 PM WERE LOCATED JUST WEST OF CLEBURNE...MOVING NORTH AT 15 MPH.
  ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME WILL CAUSE
  FLOODING PROBLEMS ACROSS JOHNSON COUNTY THIS EVENING. 

* THE THUNDERSTORM WITH FLOODING RAINFALL WILL AFFECT...
  KEENE THROUGH 715 PM CDT
  JOSHUA THROUGH 730 PM CDT
  BURLESON THROUGH 745 PM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE ALVARADO...GRANDVIEW AND
  VENUS


EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3256 9761 3255 9710 3228 9709 3220 9747
          3216 9755 3223 9762

$$
2 follow-up statements
000 
WGUS74 KFWD 300122
FFSFTW
TXC251-300215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
822 PM CDT TUE JUN 29 2004

...A FLASH FLOOD WARNING CONTINUES FOR JOHNSON COUNTY UNTIL 915 PM
CDT...

AT 820 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED NUMEROUS 
AREAS OF LIGHT TO MODERATE RAIN CONTINUING ACROSS JOHNSON COUNTY. 

ALTHOUGH RAIN INTENSITIES HAVE GRADUALLY DIMINISHED SINCE 730 PM... 
CONTINUED RAIN WILL RAPIDLY RUN OFF AND COULD CREATE SOME FLOODING 
PROBLEMS. RAINFALL AMOUNTS ACROSS JOHNSON COUNTY WILL AVERAGE ONE 
QUARTER INCH BETWEEN 830 PM AND 1000 PM. 

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS.
USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES. TAKE
THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE THROUGH
RISING WATER.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3254 9718 3228 9713 3222 9754 3253 9757

$$
000 
WGUS74 KFWD 300210
FFSFTW
TXC251-300225-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
910 PM CDT TUE JUN 29 2004

...A FLASH FLOOD WARNING FOR JOHNSON COUNTY EXPIRES AT 915 PM CDT...

ALTHOUGH SOME LIGHT RAIN WILL LINGER THROUGH 1030 PM ACROSS PARTS OF
JOHNSON COUNTY...THE HEAVY RAIN HAS ENDED FOR THIS EVENING. 
THUS THE FLASH FLOOD WARNING FOR JOHNSON COUNTY WILL EXPIRE AT 
915 PM. WATER MAY REMAIN HIGH IN SOME LOW LYING...FLOOD PRONE 
AREAS...AND MOTORISTS ARE URGED TO EXERCISE CAUTION. DO NOT DRIVE 
YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. 


LAT...LON 3254 9710 3228 9709 3218 9754 3253 9758

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 4:35 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 29, 4:35 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
435 PM CDT TUE JUN 29 2004

.DISCUSSION...
THIS IS AN EARLY UPDATE DUE TO THE HEAVY RAIN/FLOODING OCCURRING
ACROSS NORTH TEXAS.  LARGE AREA OF RAIN AND THUNDERSTORMS FROM DFW
AREA SOUTHWARD INTO FAR SOUTH TEXAS.  THIS AREA IS MOVING NORTH AND
WILL PRODUCE WIDESPREAD MVFR CIGS...LOW VSBYS...DUE TO RAIN...
FOG...AND THUNDERSTORMS.  THERE WILL BE PERIODS OF VFR CONDITIONS
...BUT THEY WILL PROBABLY BE SHORT LIVED. JET MAX AT 250 MB MOVING
ACROSS TEXAS TONIGHT...COMBINED WITH STRENGTHENING 850 MB WINDS...
WILL ENHANCE CONVECTION ACROSS NORTH AND SOUTH TEXAS...SO LITTLE
RELIEF FROM THESE CONDITIONS THROUGH THE FORECAST PERIOD.  59

&&

.DISCUSSION...
POPS REMAIN HIGH FOR THE NEXT 24 HOURS. TROPICAL AIR STILL IN PLACE
SO FLOOD WATCH WILL CONTINUE THROUGH WEDNESDAY EVENING. DRIER AIR
WILL MOVE INTO AREA WEDNESDAY EVENING BEHIND STRONG SHORT WAVE AND
POPS WILL DECREASE WEDNESDAY NIGHT AND THURSDAY. THROUGH WEEKEND
RIDGE FORMS TO OUR WEST...BUT FAR ENOUGH WEST THAT GIVEN NORTHWEST
FLOW WE COULD STILL SEE SOME THUNDERSTORMS DUE TO DISTURBANCES IN
THE FLOW. THIS REMAINS A SPRING WEATHER PATTERN...NOT JUNE...SO
TEMPS WILL REMAIN MILD FOR THIS TIME OF YEAR. ALTHOUGH DRIER
CONDITIONS ARE EXPECTED...THE NORTHWEST FLOW WILL ALSO BRING A FRONT
INTO THE AREA THIS WEEKEND AND BRING A CHANCE OF POPS...ALTHOUGH
NOTHING AS WIDESPREAD AS THE LAST FEW DAYS IS EXPECTED.   84
&&

DALLAS-FT. WORTH, TX    70  86  71  88 /  70  70  40  40
WACO, TX                70  87  72  88 /  70  70  40  30
PARIS, TX               69  85  70  86 /  70  70  40  40
DENTON, TX              69  86  70  87 /  70  60  40  40
MCKINNEY, TX            70  86  71  87 /  70  70  40  40
DALLAS, TX              70  86  71  88 /  70  70  40  40
TERRELL, TX             70  87  72  88 /  70  70  40  40
CORSICANA, TX           71  87  72  88 /  80  70  40  30
TEMPLE, TX              71  86  72  88 /  80  70  40  30
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 1000 PM CDT WEDNESDAY FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123...TXZ129>135...TXZ141>148...TXZ156>162...
TXZ174>175.

&&
Hazardous weather outlook, Jun 29, 2:41 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
241 PM CDT TUE JUN 29 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
241 PM CDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTH TEXAS THROUGH 10 PM
WEDNESDAY EVENING.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER NORTH TEXAS
THROUGH TONIGHT...WITH LOCALLY HEAVY RAIN POSSIBLE. WITH WIDESPREAD
SATURATED SOIL CONDITIONS...ANY RAIN THAT FALLS WILL RESULT IN
EXCESSIVE RUNOFF...AND IN AREAS THAT HAVE SEEN RECENT HEAVY RAINS...
SIGNIFICANT FLOODING.  RIVER FLOODING AND OTHER ONGOING HIGH WATER
ISSUES ARE LIKELY TO BE EXACERBATED.

.DAYS TWO THROUGH SEVEN...
THE THREAT OF HEAVY RAINS AND FLOODING WILL CONTINUE INTO WEDNESDAY.
IN ADDITION...RAIN AND THUNDERSTORM CHANCES WILL CONTINUE INTO NEXT
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED FOR REPORTS OF HIGH
WATER.

42

In the hours before

Local storm report, Jun 29, 1:38 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
138 PM CDT TUE JUN 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD     FORT WORTH               32.75N  97.34W
06/29/2004                  TARRANT             TX   TRAINED SPOTTER

            HIGH WATER RESCUE ON KENWOOD STREET.
Special weather statement, Jun 29, 2:13 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
213 PM CDT TUE JUN 29 2004

TXZ116-117-292015-
PALO PINTO-PARKER-
213 PM CDT TUE JUN 29 2004

...SIGNIFICANT WEATHER UPDATE...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
INTENSIFYING THUNDERSTORM 10 MILES NORTH OF LIPAN...OR 10 MILES
SOUTH OF MINERAL WELLS...MOVING NORTH AT 20 MPH.

METCALF GAP...MINERAL WELLS...PALO PINTO...SPRINGTOWN...AND
WEATHERFORD ARE IN THE PATH OF THIS STORM.

PEA-SIZED HAIL AND WIND GUSTS FROM 40 TO 50 MPH CAN BE EXPECTED FROM
THIS STORM. THE STRONG WINDS MAY PROVE SUFFICIENT FOR UPROOTING
TREES...DUE TO THE SATURATED SOIL CONDITIONS.

65/DD
Local storm report, Jun 29, 2:45 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
245 PM CDT TUE JUN 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0244 PM     FLASH FLOOD     ARLINGTON                32.69N  97.13W
06/29/2004                  TARRANT             TX   EMERGENCY MNGR

            SIX FLAGS PARK UNDER WATER
Local storm report, Jun 29, 4:23 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
423 PM CDT TUE JUN 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD     10 E TEMPLE              31.10N  97.19W
06/29/2004                  BELL                TX   LAW ENFORCEMENT

            WATER COVERING ROAD AT THE INTERSECTION OF HWYS 53 & 485
            -- RELAYED BY FALLS CO SO
Special weather statement, Jun 29, 5:27 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
527 PM CDT TUE JUN 29 2004

TXZ148-292330-
ANDERSON-
527 PM CDT TUE JUN 29 2004

...SIGNIFICANT WEATHER UPDATE FOR ANDERSON COUNTY...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL CENTERED 13 MILES WEST
OF TUCKER...OR 13 MILES SOUTHEAST OF FAIRFIELD...MOVING NORTHEAST AT
20 MPH.

CAYUGA...ELKHART...FRANKSTON...MONTALBA...NECHES...PALESTINE...SLOCUM
AND TUCKER ARE IN THE PATH OF THIS CLUSTER OF STORMS.

LOCALLY HEAVY RAIN CAN BE EXPECTED ACROSS A LARGE PART OF ANDERSON
COUNTY...INCLUDING THE PALESTINE AREA. LOCALIZED FLOODING OF
LOW-LYING AREAS AND URBAN AREAS CAN BE EXPECTED THROUGH 7 PM.
Special weather statement, Jun 29, 5:30 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
530 PM CDT TUE JUN 29 2004

TXZ118-119-133-292315-
DALLAS-JOHNSON-TARRANT-
530 PM CDT TUE JUN 29 2004

...SIGNIFICANT WEATHER UPDATE...

THE POTENTIAL EXISTS FOR EXTREME FLOOD CONDITIONS TO DEVELOP OVER
PORTIONS OF THE DFW METROPLEX WITHIN THE NEXT HOUR OR SO...AS A
HEAVY RAIN BAND CONTINUES TO MATERIALIZE OVER JOHNSON AND ELLIS
COUNTIES.

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A BAND
OF THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM CLEBURNE...
TO WAXAHACHIE AND ENNIS....AND MOVING NORTH AT 10 MPH. IF THIS RAIN
BAND MAINTAINS ITS CURRENT INTENSITY...FLOODING CONDITIONS WILL
DETERIORATE EVEN FURTHER ACROSS DALLAS...FORT WORTH...AND
SURROUNDING AREAS WHICH WERE AFFECTED BY FLOODING EARLIER THIS
AFTERNOON.

AN EXTREMELY DANGEROUS FLASH FLOOD SITUATION APPEARS TO BE
REDEVELOPING FOR THE DFW METROPLEX. PLEASE STAY TUNED TO NOAA
WEATHER RADIO...OR A LOCAL TELEVISION OR RADIO STATION...AS WARNING
WILL LIKELY BE REQUIRED SHORTLY.

65/DD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:48 AM CDTFlash Flood WarningFWDJohnson, Tarrant3 hr
Jun 29, 12:48 PM CDTFlash Flood WarningFWDCollin, Dallas, Denton3 hr
Jun 29, 1:31 PM CDTFlash Flood WarningFWDBell, Falls, Milam, Robertson3 hr
Jun 29, 2:22 PM CDTFlash Flood WarningFWDHunt4 hr
Jun 29, 4:22 PM CDTFlash Flood WarningFWDLeon3 hr
Jun 29, 4:46 PM CDTFlash Flood WarningFWDEllis3 hr
Jun 29, 5:05 PM CDTFlash Flood WarningFWDFreestone3 hr
Jun 29, 6:10 PM CDTFlash Flood WarningFWDDallas, Tarrant4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.